MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM22

NUVASIVE, INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM22
Model Number 10000831
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product was returned but photographs were provided to confirm the complaint.It was reported the patient had hard bone.While the root cause could not be confirmed the information provided suggests excessive rotational force as a result of extremely sclerotic bone.No additional investigation required.Label review ".Potential adverse events and complications - as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries." ".Complications to the patient may include, but are not limited to: breakage of the device, which could make necessary removal difficult or sometimes impossible." ".Pre-operative warning - care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Intra-operative warnings - if an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted.".
 
Event or Problem Description
On (b)(6) 2021 a patient underwent a posterior lumbar interbody fusion procedure from l2-l4.During the procedure the distal tip of an engaged driver fractured off into a screw head on the left side at l3.The procedure was completed without issue.Post-operative mri images showed halation and the sales rep discovered the driver tip had fractured off.On (b)(6) 2021 a revision occurred to remove the fractured driver tip that resulted in the whole screw needing to be replaced due to an inability to free the fractured portion.The revision was completed without issue and the patient is reported to be recovering well.
 
Event or Problem Description
Updated information listed in section h10.
 
Additional Manufacturer Narrative
The device was received and the complaint was confirmed.Examination of the returned driver found a a high torsional load, low cycle fractured tip consistent with excessive force.Patient was noted as having sclerotic bone.The root cause is considered to be the result of off axis excessive torque and possibly related to the patients identified hard bone and surgical technique.No additional investigation required.Labeling review: ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.Do not use these instruments for any action for which it was not intended such as hammering, prying, or lifting.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Instruments should be protected during storage and from corrosive environments.Refer to cleaning and sterilization instructions below for all non-sterile parts.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Intra-operative warnings: the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient.Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.When using the maxcess mas tlif system for distraction care must be taken to avoid damaging the pedicles which could compromise pedicle screw purchase.The physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted.".

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM22
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key12636201
Report Number2031966-2021-00142
Device Sequence Number11788145
Product Code NKB
UDI-Device Identifier00887517589064
UDI-Public887517589064
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K182974
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/16/2021
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number10000831
Device Lot NumberEM8302
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/10/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2021
Supplement Date Received by Manufacturer10/10/2021
Initial Report FDA Received Date10/14/2021
Supplement Report FDA Received Date12/16/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/08/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age75 YR
Patient SexMale
Patient Weight73 KG